ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Instability of laminated composite thin-walled open-section beams

Gupta, RK and Rao, KP (1985) Instability of laminated composite thin-walled open-section beams. In: Composite Structures, 4 (4). pp. 299-313.

[img] PDF
pdf.pdf - Published Version
Restricted to Registered users only

Download (491kB) | Request a copy
Official URL: http://www.sciencedirect.com/science?_ob=ArticleUR...


Instability of thin-walled open-section laminated composite beams is studied using the finite element method. A two-noded, 8 df per node thin-walled open-section laminated composite beam finite element has been used. The displacements of the element reference axis are expressed in terms of one-dimensional first order Hermite interpolation polynomials, and line member assumptions are invoked in formulation of the elastic stiffness matrix and geometric stiffness matrix. The nonlinear expressions for the strains occurring in thin-walled open-section beams, when subjected to axial, flexural and torsional loads, are incorporated in a general instability analysis. Several problems for which continuum solutions (exact/approximate) are possible have been solved in order to evaluate the performance of finite element. Next its applicability is demonstrated by predicting the buckling loads for the following problems of laminated composites: (i) two layer (45°/−45°) composite Z section cantilever beam and (ii) three layer (0°/45°/0°) composite Z section cantilever beam.

Item Type: Journal Article
Publication: Composite Structures
Publisher: Elsevier Science
Additional Information: The copyright of this article belongs to Elsevier Science
Department/Centre: Division of Mechanical Sciences > Aerospace Engineering(Formerly Aeronautical Engineering)
Date Deposited: 25 Aug 2009 11:31
Last Modified: 19 Sep 2010 05:32
URI: http://eprints.iisc.ac.in/id/eprint/20223

Actions (login required)

View Item View Item